Alert archive / Colorado / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 137, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2015, 6:11 PM MDT for Washington County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2015, 6:11 PM MDT (00:11 UTC)
- Expired
- Jul 4, 2015, 7:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 123 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 2928 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
841
WUUS55 KBOU 050011
SVRBOU
COC121-050100-
/O.NEW.KBOU.SV.W.0137.150705T0011Z-150705T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
611 PM MDT SAT JUL 4 2015
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 700 PM MDT
* AT 611 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ELBA...OR 12 MILES SOUTH OF AKRON...MOVING SOUTH AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ELBA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3991 10323 4004 10327 4008 10308 4001 10295
3983 10291 3980 10310 3985 10318
TIME...MOT...LOC 0011Z 345DEG 7KT 3998 10316
HAIL...1.00IN
WIND...<50MPH
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:58 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 4, 3:58 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 358 PM MDT SAT JUL 4 2015 .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY) ISSUED AT 358 PM MDT SAT JUL 4 2015 POCKET OF DRIER AIR UNDER CLOUD COVER WITH NORTHERLY SURFACE WINDS NEAR THE MOUNTAINS WILL HINDER THUNDERSTORM ACTIVITY THE REST OF THE AFTERNOON. PLENTIFUL MAINLY WEAK CONVECTION OVER THE MOUNTAINS WILL KEEP TRYING TO SPREAD EASTWARD AND MOISTENING FROM ABOVE MAY EVENTUALLY MAKE A LESS HOSTILE ENVIRONMENT...SO STILL EXPECTING SOME ISOLATED STORMS TO MAKE IT OFF THE MOUNTAINS IN THE LATE AFTERNOON AND EARLY EVENING. MEANWHILE RIPE AIRMASS AHEAD OF THE WIND SHIFT LINE FROM STERLING-AKRON-LIMON IS ONLY WEAKLY CAPPED. THERE WILL LIKELY BE A FEW STORMS FORMING ALONG OR JUST EAST OF THAT LINE IN THE LATE AFTERNOON. WITH THE MOIST SOUTHERLY FLOW FEEDING INTO THE STORMS...THEY COULD BE QUITE PERSISTENT AND SLOW MOVING...GRADUALLY SAGGING SOUTH AND EAST FROM THE ORIGIN. SOME THREAT OF SEVERE HAIL AND WIND...ESPECIALLY HAIL WITH THE INITIAL PULSES...HOWEVER THEY WILL PROBABLY TRANSFORM INTO A LARGER MCS WITH LOWER SEVERE THREAT AFTER A FEW HOURS...AND ALSO BE SPREADING OUT OF OUR AREA. WEAK SHOWERS MAY LINGER OVERNIGHT WITH QUITE A BIT OF CLOUD COVER...ESPECIALLY OVER THE MOUNTAINS. FOR SUNDAY...INITIALLY A FAIRLY MOIST BUT STABLE ENVIRONMENT. PRECIPITABLE WATER INCREASES TO 1.25 INCHES WITH VERY WARM AIR ALOFT...ABOUT AS WARM AS IT GETS AT 500 MB. BETWEEN THE CLOUD COVER AND THE WARMTH ALOFT STABILITY WILL BE LIMITED. HOWEVER THERE WILL BE SOME LIFT ARRIVING AHEAD OF THE APPROACHING SHORTWAVE IN THE AFTERNOON THAT SHOULD BE ENOUGH TO GENERATE SOME STORMS. EXPECT THE BULK OF THE ACTIVITY WILL BE WITH THE COLD FRONT...OR OUTFLOW BOUNDARIES FROM THE NORTHWEST THAT BECOME THE EFFECTIVE FRONT...IN THE LATE AFTERNOON AND EVENING. GIVEN THE AMOUNT OF MOISTURE AVAILABLE AND A LITTLE COOLING ALOFT ARRIVING...THESE MORE STRONGLY FORCED STORMS COULD BE STRONG TO SEVERE WITH THE GREATEST THREAT PROBABLY WIND FROM AN ORGANIZED COLD POOL WITH THE FRONT. TEMPERATURES WILL STILL BE HOT...BUT LIMITED BY THE CLOUD COVER...AND THEN COOLING SIGNIFICANTLY WITH THE FRONT WHEN IT ARRIVES. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 358 PM MDT SAT JUL 4 2015 HEAVY RAIN RETURNS IN THE EXTENDED WITH COOLER TEMPERATURES TO START YOUR WEEK. FOR SUNDAY EVENING INTO MONDAY THE UPPER LEVEL RIDGE FLATTENS OUT WITH HELP FROM A LOW PRESSURE SYSTEM IN THE PACIFIC AND A TROUGH THAT DROPS OUT OF CANADA. A COLD FRONT MOVES INTO NE COLORADO SUNDAY NIGHT INTO MONDAY MORNING. IF THE FRONT CAN MOVE IN TO COORDINATE WITH MAX INSTABILITY WILL MOST LIKELY HAVE STORMS FIRE OFF ALONG THE BOUNDARY AS IT MOVES SOUTH. FOR MONDAY THE ATM STABILIZES BEHIND THE FRONT WITH MOISTURE LEVELS INCREASING. PW VALUES RANGE FROM 1.00 TO 1.30 IN THROUGH TUESDAY EVENING. MINIMAL CAPE ON MONDAY WILL NOT BRING HIGH PROBABILITY FOR CONVECTIVE STORMS BUT WITH DECENT UPSLOPE STARTING AROUND 12Z MONDAY ACCORDING TO THE GFS ALONG THE FOOTHILLS AND PALMER DIVIDE WILL BRING MORE STRATIFORM RAIN AND CLOUDS THROUGHOUT THE DAY MONDAY. TEMPERATURES WILL DROP CONSIDERABLY ON MONDAY BEHIND THE FRONT WITH HIGHS DROPPING INTO THE LOWER 70S. ON TUESDAY UPPER LEVEL FLOW REMAINS WESTERLY WITH INCREASED LEVELS OF SUBTROPICAL MOISTURE BEING PULLED UP FROM THE SOUTH. WITH INCREASED MOISTURE PW VALUES WILL REMAIN ABOVE 1 INCH HOWEVER UPSLOPE CONDITIONS WILL NOT BE AS GOOD. THE BEST LOCATION FOR PRECIPITATION WILL BE CLOSER TO THE FOOTHILLS. ANOTHER STRATIFORM DAY EXPECTED AS INSTABILITY OR CAPE WILL BE LOW DUE TO COOLER TEMPERATURES IN THE MORNING. SOME MODELS INDICATING INCREASED CHANCES OF CONVECTION IN THE AFTERNOON BUT WILL DEPEND ON CLOUD COVER AND IF THE CONVECTIVE TEMP CAN BE REACHED. FOR THE LATTER HALF OF THE WEEK MID LEVEL MOISTURE WILL STAY HIGH AS SUBTROPICAL FLOW CONTINUES TO MOVE NORTH. THERE NOT A CONSENSUS BETWEEN MODELS ON UPPER LEVEL FLOW HOWEVER THE EC HAS FLOW MOVING MORE NW AS THE PACIFIC LOW MOVES NORTH ALONG THE COAST. THIS WILL BRING LESS OF A CHANCE FOR HEAVY RAIN VS THE GFS WHICH KEEPS THE LOW MORE SOUTH THAT HELPS TO MAINTAIN A MORE SW FLOW. WILL MAINTAIN SLIGHT CHANCE POPS FOR THE EXTENDED WITH INCREASING TEMPERATURES INTO THE MID TO UPPER 80S WITH LOWER 90S POSSIBLE BY SATURDAY. && .AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 358 PM MDT SAT JUL 4 2015 VFR THROUGH SUNDAY. ISOLATED STORMS IN THE DENVER AREA THROUGH EARLY EVENING WITH A SHORT PERIOD OF VARIABLE WINDS GUSTING TO 30 KNOTS LIKELY AT SOME POINT. MOST LIKELY DIRECTION FOR THE GUSTS WILL BE FROM THE NORTHWEST. THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS LATE SUNDAY AFTERNOON...AND A HIGHER CHANCE OF STRONG WINDS WITH THE STORMS. && .HYDROLOGY... ISSUED AT 358 PM MDT SAT JUL 4 2015 SOME OF TODAYS STORMS WILL PRODUCE HEAVY RAINFALL...BUT THEY WILL BE MOVING WITH AMOUNTS UNDER A HALF INCH IN 30 MINUTES. THE EXCEPTION WILL BE NEAR THE EASTERN COLORADO BORDER WHERE STORMS WILL BE SLOWER MOVING AND COULD PRODUCE AN INCH OR TWO IN AN HOUR. ON SUNDAY THERE WILL BE MORE MOISTURE IN THE ATMOSPHERE SO THERE IS A GREATER THREAT OF HEAVY RAIN...BUT STORMS SHOULD BE MOVING SO THE THREAT OF FLOODING STILL APPEARS LOW. MONDAY AND TUESDAY THERE WILL BE MORE MOISTURE AND SLOWER MOVING STORMS...THOUGH THE INSTABILITY WILL BE LIMITED. THESE DAYS WILL BRING AN INCREASED THREAT OF FLOODING. MOISTURE WILL THEN DECREASE FOR THE LATER PART OF THE WEEK. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GIMMESTAD LONG TERM...BOWEN AVIATION...GIMMESTAD HYDROLOGY...GIMMESTAD
Hazardous weather outlook, Jul 4, 11:05 AM MDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1105 AM MDT SAT JUL 4 2015 COZ030>051-051715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH ISOLATED STORMS SPREADING ONTO THE PLAINS IN THE LATE AFTERNOON. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS TO 45 MPH...LIGHTNING...AND BRIEF HEAVY RAIN. THERE WILL BE MORE INSTABILITY ON THE EASTERN PLAINS...SO AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE EAST OF STERLING AND AKRON WITH LARGE HAIL AND DAMAGING WINDS. TEMPERATURES WILL BE HOT TODAY...SO THOSE PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD DRINK PLENTY OF WATER AND USE APPROPRIATE SUNSCREEN. ALSO BE ALERT FOR THUNDERSTORMS PRODUCING ONLY LIGHT RAINFALL BUT DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WETTER WEATHER RETURNS NEXT WEEK WITH INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. TEMPERATURES WILL REMAIN WARM ON SUNDAY WITH HIGHS IN THE UPPER 80S AND LOWER 90S WITH A DROP IN TEMPERATURES FOR MONDAY AND TUESDAY WITH HIGHS IN THE 70S. WARMER AND DRIER CONDITIONS RETURN FOR THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GIMMESTAD/BOWEN
In the hours before
Local storm report, Jul 4, 5:26 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
526 PM MDT SAT JUL 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 E AULT 40.59N 104.66W
07/04/2015 M1.00 INCH WELD CO TRAINED SPOTTER
&&
JKLocal storm report, Jul 4, 5:54 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT SAT JUL 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 N GALETON 40.57N 104.59W
07/04/2015 M0.88 INCH WELD CO TRAINED SPOTTER
0520 PM HAIL 4 E AULT 40.59N 104.66W
07/04/2015 M1.00 INCH WELD CO TRAINED SPOTTER
0445 PM HAIL 1 E SEVERANCE 40.52N 104.83W
07/04/2015 M0.75 INCH WELD CO TRAINED SPOTTER
&&
JKNearby
Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.